Health Canada confirms presence of fentanyl in pill-shaped form [Drug Alert]Issued: Wednesday, December 16, 2020
You can sign up to receive drug alerts and warnings issued in our community by the Community Drug Strategy.
Health Canada confirms reports from June 2020, of counterfeit pills made to look like prescription oxycodone or Percocet, that contain fentanyl. If you use oxycodone or Percocet that was not prescribed to you, be advised that pills could contain fentanyl.
Fentanyl is a powerful opioid, even a small amount can cause an overdose or be fatal. It has no taste or smell and cannot be seen. It comes in many forms: powder, pill, liquid, and blotter. It can be mixed with other substances.
The use of these substances increases the risk of an overdose. Multiple doses of naloxone may be needed to temporarily reverse an overdose.
Prevent opioid overdoses/save lives:
- Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.
- Reduce your risk of COVID-19 infection by staying at least six feet away from other people or wearing a nonmedical
mask when physical distancing is not possible.
- If possible, call someone before using drugs. They can call 911 if you become unresponsive.
- When using drugs with a friend, do not use at the same time.
- When switching substances or if you have not used in a while, start with a lower dose.
- Carry a naloxone kit. Get your free kit at your local pharmacy today.
- Call 911 if you suspect an overdose.
- Avoid mixing drugs, including prescribed, over-the-counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
To protect others from the risk of COVID-19 infection, the Government of Canada suggests that you wear a non-medical or cloth mask when physical distancing can’t be maintained.
Overdose symptoms include:
- blue lips or nails
- dizziness and confusion
- the person can’t be woken up
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- drowsiness or difficulty staying awake
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist. www.ontario.ca/page/get-naloxone-kits-free
Please distribute this information widely (302 KB, PDF) to help share the message.
This item was last modified on December 16, 2020